DIZZY AND LIGHTHEADED
FEELING DIZZY AND LIGHTHEADED? FOLLOW THIS PROCESS OF ELIMINATION TO DISCOVER WHAT IS CAUSING IT.
There are many things which can cause these symptoms such as flu and other illnesses, but the main causes are:-
Middle or inner ear infection.
Low blood pressure.
Side effect of medication.
Low blood sugar.
Ear infections can causse the delicate balance of fluid within the ear which controlls our balance and co-ordination to become disrupted. This causes us to feel dizzy and the dizziness in turn can cause nausea.
HOW TO CHECK:- Have someone standing close by to catch you if you stumble. Tip your head back and stand on one leg. If you can stay in that position for 30 seconds, there is nothing wrong with your ears. If you lose your balance and the dizziness increases, you have probably got an ear infection and you need to see your doctor. You may need antibiotics, or you may just need tablets to help you to stop feeling sick and dizzy.
Postural hypotension is when your blood pressure drops suddenly when standing up and this can cause dizziness and lightheadedness.
If you are taking medication for high blood pressure, this is an indication that the dose is too high. If this is what you believe to be the cause, you must visit your doctor, do not reduce the dosage yourself.
If you are not taking anything for high blood pressure but you think that you tend to feel more dizzy when you sit up from a lying position or stand up from a sitting position, here is what you need to do to check if postural hypotension is the cause.
The next time you feel dizzy, lie on the bed completely flat. No pillows under your head. Raise your legs as high as you can, supported with pillows or cushions.
Remain in this position for ten minutes. Kick the cushions/pillows aside and lower your legs so that now your body is totally flat. (Do not sit up to throw the cushions out because this will defeat the object.)
Lie flat for a further five minutess and then VERY SLOWLY start to sit up.Sit on the edge of the bed for a few minutes before SLOWLY standing up.
If you now feel much better and the dizziness has gone the chances are that this is the cause in which case you need to see your doctor who will be able to easily treat it.
If you have managed to eliminate the above causes, you need to check the side effects of any medication you may be taking, especially anything you may have started just prior to the onset of the symptoms. If you discover that dizziness is one of the side effects see your doctor and explain that you are having an adverse effect to the medication.
Low blood sugar is more likely to happen if you are diabetic on insulin. It can however happen to anyone especially if you have gone a long time without food.
If you are diabetic you will have means of checking for yourself whether your blood glucose has dropped and you will know exactly what to do.
If you are not diabetic and you have eliminated all of the above possible causes of dizziness and lightheadedness, the next time you feel dizzy, eat something sweet such as a biscuit or drink lucozade if you have any to hand. If this makes you feel better then it would be a good idea to see your doctor and explain. He/she will probably then refer you to a dietitian who will explain what foods are best for you to eat. You will need to eat foods with slow release carbohydrates rather than getting a quick sugar rush and have it drop just as quickly.
For anyone who does tend to get low blood sugar reactions occasionally it is always a good idea to carry glucose tablets around with you. You can get these in any pharmacy. They are just like sweets and are pleasant to take. They are a quick fix to your symptoms if you are in a position whereby you cannot get food immediately.